APPLIED PHARMACOLOGYEmergency Management of Malignancy-Associated HypercalcemiaDellay, Bethany PharmD; Groth, Meghan PharmD, BCPSSection Editor(s): Weant, Kyle A. PharmD, BCPS; Column Editor Author Information Hennepin County Medical Center, Minneapolis, Minnesota (Dr Dellay); and The University of Vermont Medical Center, Burlington, Vermont (Dr Groth). Corresponding Author: Bethany Dellay, PharmD, Hennepin County Medical Center, Minneapolis, MN 55415 (Bethany.Dellay@hcmed.org). Disclosure: The authors report no conflicts of interest. Advanced Emergency Nursing Journal: January/March 2016 - Volume 38 - Issue 1 - p 15-25 doi: 10.1097/TME.0000000000000093 Buy Take the CE Test Metrics Abstract The most common cause of hypercalcemia in the emergency department (ED) is malignancy-associated hypercalcemia (MAH), which can be caused by direct bone resorption from bone metastases, vitamin D secreting malignancies, and increased parathyroid hormone (PTH) or PTH-related protein (PTHrP) levels. Malignancy-associated hypercalcemia is associated with a very poor prognosis, with half of the patients dying within a month of diagnosis. Management consists of adequate hydration, bisphosphonate therapy, and correction of other abnormal electrolyte levels. Currently, no therapies have demonstrated an effect on mortality and are therefore viewed only as a means of stabilizing the patient until the underlying condition can be treated. All MAH patients should receive an oncology consult as soon as possible so they are able to receive treatment for the causative malignancy and increase their chance of survival. Copyright © Wolters Kluwer Health, Inc. All rights reserved.